1. As you can see we have transferred to new forum software which is much more stable and will eliminate problems that we had with the old software.
    *** To login you will all need to reset your passwords. To do this simply click login (top right) then click the forgot password link. You will receive an email with a link to reset your password. You can then use the forums as normal.
    If you have any problems resetting your password please just email me joanne@thelupussite.com
    Dismiss Notice

Anxiety and plaqunil

Discussion in 'Antimalarials' started by Merfy31, Jul 21, 2016.

  1. Merfy31

    Merfy31 New Member

    So I have been on plaqunil 200 over a year. My RA increased my dose to 400 this year in February. 6-8 weeks after the increase I started to have severe anxiety attacks everyday that last for hours. Doctors treated me for anxiety with Ativan and anti depressants. I had an allergic reaction to all anti depressants (4 of them) so I had to stop them and my doctor told me that it's sounds like I suffer from anxiety disorder not related to lupus. I disagreed!!!! so I started to research back to when the symptoms started at the end of March beginning of April which brings me to the time the increased dose of Plaq would take affect. I started researching plaqunil and found that anxiety is a side effect so I dug deeper and found lots of lupus patients all suffered anxiety while on plaqunil. I brought this to my RAs attention and he basically ignored me. He said that he hasn't had a patient complain yet. So I said to him "there is a first time for everything". So he lowered me back down to 200. Low and behold the anxiety attacks have gone from everyday to just once a week if that. I want to come off the plaqunil but he said its to dangerous since I have organ involvement. Has anyone gone through this? Any advice will help!!!


    Sent from my iPhone using Tapatalk
     
  2. mark176

    mark176 Active Member

    The Antimalarials can act on the cerebral cortex of brain. I tend to get mild ear ringing and odd flashing lights. However, they also help my fatigue. I suspect like all these thibgs there is a point of balance.

    My rheumy doesnt really want me to progress to imuran as he thinks the risks in my case are outweighed by any possible benefits.

    You could talk to them about alternatives and maybe give it a trial.
     
  3. Merfy31

    Merfy31 New Member

    I should have mentioned that the ringing in the ears started the same time. It's horrible. We are discussing alternatives but I seem to have reactions to everything. He does feel that Plaq is best for me even with the side effects. But I can't live with these anxiety attacks, they are incredibly freighting and send me to the ER constantly.


    Sent from my iPhone using Tapatalk
     
  4. mark176

    mark176 Active Member

    With the ringing in the ears you should get your hearing tested by an ear doctor. I have done this myself and mine was fine, but needs retesting on an annual basis. I'd also reccommend seeing a tittinitus specialist.
     
    Merfy31 likes this.
  5. omen

    omen FKA Clare.T

    I'm sorry to hear about the anxiety attacks which I used to suffer from, although not because of Plaquenil or the alternative Mepacrine/Quinacrine. It's a pity your rheumy dismissed your concerns so lightly and good for you insisting. People react so differently to medicines.
    Anti- malarial therapy is considered an extremely important base for getting lupus under control, reducing the risk of worsening disease, and reducing flare ups. Increasing the anti-malarial if the dose seems insufficient is a primitive response if increasing the dose causes unacceptable side effects, which ruin the patient's quality of life.

    There's organ or systemic involvement of some sort in most cases of SLE. Naturally, treatment decisions will be made in the light of their severity, and whether or not there are signs of worsening disease, either existing symptoms or new ones.

    These days, a cocktail of medicines is often used each at the lowest possible dose to be effective since they all work slightly differently.
     
    Merfy31 likes this.
  6. susane

    susane Registered

    I take Plaquenil, and was put on the 400 dose right up front, but it makes me sick so I have to take only 200. Before I was on this medication I could not raise my arms long enough to wash my hair etc. I plan to stay on it as long as I don't have any problems with my eyes or the doctor says to discontinue. I never know what to expect from many medications.

    susane
     
  7. Musa

    Musa New Member


    I've experienced anxiety attacks, and until reading this post, I never thought about it being induced by Plaquenil. I take 200 mg, twice daily. I've been taking it for approximately six months. It's help eliminate my joint pain. But I'm going to research the side effects... Thank you for your post!
    Be well!
     

Share This Page